India has a high TB and HIV burden.Incidence of discontinuation of first line ATT due to toxicity (Hepatotoxicity,skin reactions and gastrointestinal symptoms) amongst HIV/TB coinfected patients in resource limited settings like India have been inadequately studied
In a cohort of 1556 HIV patients,TB screening (WHO symptom score) was done at every visit.Sputum smear exam and radiological investigations were done in case of a positive score. All TB patients were started on 4 drug (Isoniazid+Rifampin+Pyrazinamide+Ethambutol),weight based,daily ATT. Baseline TB drug sensitivity testing was not done.Demographic data and CD4 counts were collected at baseline and every 6 months.Liver function tests (LFT-Total Bilirubin/Aspartate aminotransferase (AST)/Alanine aminotransferase (ALT)) were done at baseline and Day 15,30 and 90 of starting ATT.Patients developing symptoms like nausea,vomiting and jaundice on ATT were also subjected to LFT estimation.Hepatotoxicity was defined as any increase in AST/ALT/Bilirubin above baseline in presence of symptoms or asymptomatic increase in AST/ALT/Bilirubin > 5 times upper limit of normal (ULN).Risk factors were identified by univariable and multivariable logisitic regression analysis. Multivariable model was adjusted for age,gender,hepatitis B,baseline CD4,baseline haemoglobin (Hb),baseline LFT and addictions.Those stopping ATT due to grade ¾ Hypersensitivity skin reaction (HSR) were also recorded.
Results: 670 HIV patients (25.1% females) were diagnosed to have TB with median age of 40 (IQR 34-45)yrs and median baseline CD4 of 103 (IQR 59-180).24.41% patients developed hepatotoxicity. 5.5% developed Grade 3/4 toxicity (AST/ALT> 5 times ULN). Median time to toxicity was 15 days. Pyrazinamide was offending drug in 95.7% patients. Baseline CD4 <=100 (p=0.036)and baseline Hb <=10 (p=0.0001) were associated with hepatotoxicity in multivariate regression analysis. 2 deaths were linked to hepatotoxicity. 3.28% patients developed grade ¾ HSR with Rifampicin being the most common culprit.Overall 25.97% patients stopped ATT due to toxicity
High incidence of ATT discontinuation in HIV/TB coinfected patients due to toxicity is a matter of concern as it entails shifting to alternate antitubercular drugs which are expensive,more toxic and less potent.